Case Presentation: A 61-year-old African American male with DMII and HTN, presented with intermittent muscle twitching, abdominal pain and fatigue of 2 weeks duration. Physical exam was notable for subtle myoclonic jerks and mild pitting edema of bilateral lower extremities. Lab work showed hemoglobin of 6.6 g/dl, potassium of 5.8 mEq/L and creatinine of 12.2 mg/dl. A review of his records indicated slow uptrend of creatinine over the last two months. NSAIDs and gabapentin were discontinued a month prior to presentation. On this admission ACE inhibitor was stopped and rest of the medications were renally adjusted. Further labs showed elevated inflammatory markers with ESR of130 mm/hr and CRP of 25.6 mg/dl. Extensive work up with autoimmune panel, SPEP/UPEP, urine studies revealed no significant cause. A renal ultrasound showed hyperechoic attenuation adjacent to the right kidney. A follow up CT scan showed soft tissue attenuation around the vena cava, ureters and moderate left hydronephrosis. The nephrology and urology were consulted, and the patient underwent placement of bilateral nephrostomy tube. His creatinine improved with resolution of myoclonic jerks. A biopsy of the mass revealed extensive fibrosis and lymphoplasmacytic infiltrate. Hematology was consulted and he was diagnosed with obstructive uropathy secondary to RPF with hydralazine as a potential cause. Hydralazine was discontinued and steroids were initiated. A follow up CT scan after three months showed a decrease in mass size.
Discussion: Retroperitoneal fibrosis (RPF) is a rare cause of renal dysfunction which is most commonly caused by ureteral obstruction, where about two-thirds of cases are idiopathic and one third being secondary to causes such as infection, malignancy and drugs. When RPF is caused by drugs, the cessation of the offending agent will often result in the regression of fibrosis and can prevent aggressive interventions such as a ureteral stent or a nephrostomy tube placement. In our case when the patient was noted to have an increase from his baseline creatinine, all renal toxic medications were discontinued, but hydralazine was continued. Hydralazine is a commonly used drug which has been reported to induce RPF and is a possible culprit in our patient, as evident by regression of mass size with discontinuation of this drug.
Conclusions: Our case highlights the rare side effect of a commonly used medication. It also emphasize the importance of understanding the insidious onset of RPF for timely diagnosis and prevention of aggressive intervention.